Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

October 12, 2021Canadian County, Oklahoma

NWS Norman, OK issued this special weather statement at Oct 12, 2021, 1:08 PM CDT for Canadian County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2021, 1:08 PM CDT (18:08 UTC)
Expired
Oct 12, 2021, 1:45 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Hail
0.75 in
Wind
50

County Canadian County, OK

The radar

The Norman radar (KTLX), 79 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS84 KOUN 121808
SPSOUN

Special Weather Statement
National Weather Service Norman OK
108 PM CDT Tue Oct 12 2021
 
OKZ023-024-027-121845-
Grady OK-Canadian OK-Caddo OK-
108 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern Grady,
east central Caddo and western Canadian Counties through 145 PM
CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gracemont, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
El Reno, Calumet, Gracemont, Cogar, Concho, Lake Chickasha and Cedar
Lake.

This includes Interstate 40 between mile markers 107 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3566 9791 3510 9814 3515 9835 3573 9823
      3573 9821
TIME...MOT...LOC 1808Z 194DEG 50KT 3521 9823 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Oct 12, 12:46 PM CDT, 22 minutes earlier.

Area forecast discussion, Oct 12, 12:46 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1246 PM CDT Tue Oct 12 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(Today and tonight)
Issued at 222 AM CDT Tue Oct 12 2021

A mid-level trough will continue to move towards the Southern
Plains today. Strengthening low-level flow will help foster warm
advection showers during the day. Later in the evening, a dryline
will move into the northwestern parts of the state. The timing and
movement of the boundary will be juxtaposed with the greatest
ascent as the aforementioned trough approaching the Rocky
Mountains. There will be a brief window of discrete storms, with
the potential to produce all hazards. Storms are then expected to
grow upscale quickly into a line of storms, as the shear vector
orientation will be primarily parallel to the boundary. Through
the overnight hours, these storms are expected to continue moving
into central Oklahoma, with damaging wind gusts as the primary
threat.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 209 AM CDT Tue Oct 12 2021

From Wednesday until Friday morning, a long-wave trough will be over
western North America. At sunrise Wednesday a short-wave trough will
be passing from northwestern Oklahoma into eastern Kansas with a
surface front moving through central Oklahoma. Thunderstorms from
earlier in the morning along the front will also be moving into
eastern Oklahoma. However, with the strong southwesterly flow aloft
and surface high pressure in the southeastern U.S., the front is not
expected to move through southeastern Oklahoma. The period of drier
air behind the front will be short-lived since this more humid air
mass is expected to return on south winds by early Thursday. Small
waves in the prevailing strong southwesterly upper flow will allow
chances for rain or thunderstorms to persist into early Friday. By
then, the long-wave trough is expected to move east of the southern
plains and a front will bring drier and moderately cooler air into
Oklahoma through the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Tue Oct 12 2021

MVFR cigs will dominate the forecast with periods of SHRA/TSRA
through tonight. Ongoing activity expected to shift quickly north
of terminals by about 21Z with redevelopment possible this evening
and especially overnight spreading from west to east. Strong
southerly winds with LLWS expected ahead of a cold front/squall
line that will pass over the region overnight. Behind storms/front
will be lighter southwest winds and clearing skies toward end of
forecast period.

&&

.UPPER AIR...
Issued at 1243 PM CDT Tue Oct 12 2021

An Upper Air flight is planned for 00Z and 03Z this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  65  76  59 /  70  90  30  20
Hobart OK         78  57  77  56 /  50  90  10  10
Wichita Falls TX  82  65  80  61 /  70  90  40  40
Gage OK           73  47  73  46 /  20  90   0   0
Ponca City OK     76  62  75  54 /  60 100  20  10
Durant OK         78  68  78  64 /  70  50  90  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday evening through Thursday evening for
     OKZ043-047-048-050>052.

TX...None.
&&

SHORT TERM...13
LONG TERM....09
AVIATION...11
Hazardous weather outlook, Oct 12, 12:07 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
1207 PM CDT Tue Oct 12 2021

OKZ004>048-050>052-TXZ083>090-131715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 PM CDT Tue Oct 12 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight

.Thunderstorms...
Scattered showers and some storms will remain possible through the
afternoon hours. The severe potential with these storms is low
although small hail could be possible with the stronger storms.

There is a risk for severe storms later this evening into
Wednesday morning. Individual storms are expected to develop in
the Texas Panhandle and far western Oklahoma this evening and
eventually develop into a line as they move east across the area.
In addition to this activity, a few storms may develop ahead of
the line across southwest Oklahoma by sunset and move into
central Oklahoma this evening. Large hail up to baseballs,
damaging winds up to 70 mph, and a few tornadoes will be possible
with the initial storms but then damaging winds will become an
increasing concern with the line of storms overnight.

With the severe weather expected to take place during the
nighttime into morning hours, make sure you have multiple ways to
receive warnings.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this evening into Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

.Thunderstorms...
Ongoing severe weather will be possible across portions of
Oklahoma and north Texas Wednesday morning as thunderstorms and a
cold front continues to move across the area. Damaging winds will
be the primary concern.

Thunderstorms will remain possible across portions of central and
southern Oklahoma and western north Texas through Wednesday
evening before rain chances spread back north and continue
Thursday. The severe potential will diminish by Wednesday
afternoon. However, heavy rain will to be a concern.

.Heavy Rain...
Heavy rainfall Wednesday and Thursday could cause flooding in some
areas, especially in parts of south central and southeastern
Oklahoma where a Flood Watch is in effect for Wednesday night and
Thursday.

In the hours before

Special weather statement, Oct 12, 12:36 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Norman OK
1236 PM CDT Tue Oct 12 2021

OKZ005-006-121800-
Alfalfa OK-Woods OK-
1236 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of eastern Woods and
northwestern Alfalfa Counties through 100 PM CDT...

At 1236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dacoma, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alva, Cherokee, Carmen, Burlington, Dacoma, Amorita, Byron, Lambert,
Ingersoll, Driftwood, Capron and Hopeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 9820 3646 9854 3653 9879 3700 9859
TIME...MOT...LOC 1736Z 199DEG 71KT 3661 9858

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Oct 12, 12:42 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Norman OK
1242 PM CDT Tue Oct 12 2021

OKZ023-121815-
Caddo OK-
1242 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern Caddo
County through 115 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alfalfa, moving north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinton, Hydro, Eakly, Lookeba, Bridgeport, Fort Cobb Reservoir and
Alfalfa.

This includes Interstate 40 between mile markers 87 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3555 9862 3555 9831 3545 9831 3511 9850
      3516 9862
TIME...MOT...LOC 1742Z 198DEG 46KT 3521 9856

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Oct 12, 1:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
108 PM CDT Tue Oct 12 2021

OKZ023-024-027-121845-
Grady OK-Canadian OK-Caddo OK-
108 PM CDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern Grady,
east central Caddo and western Canadian Counties through 145 PM
CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gracemont, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Calumet, Gracemont, Cogar, Concho, Lake Chickasha and Cedar
Lake.

This includes Interstate 40 between mile markers 107 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3566 9791 3510 9814 3515 9835 3573 9823
      3573 9821
TIME...MOT...LOC 1808Z 194DEG 50KT 3521 9823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:46 AM CDTFlood WatchOUNAtoka, Bryan, Coal, Johnston, Love, Marshall41 hr
Oct 12, 12:36 PM CDTSpecial Weather StatementOUNAlfalfa24 min
Oct 12, 12:42 PM CDTSpecial Weather StatementOUNCaddo33 min
Oct 12, 1:09 PM CDTSpecial Weather StatementOUNMajor36 min
Oct 12, 1:28 PM CDTSpecial Weather StatementOUNAlfalfa17 min
Oct 12, 1:35 PM CDTSpecial Weather StatementOUNMajor25 min
Oct 12, 1:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods48 min
Oct 12, 1:46 PM CDTSpecial Weather StatementOUNCanadian29 min
Oct 12, 1:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan40 min
Oct 12, 2:33 PM CDTSpecial Weather StatementOUNLogan27 min
Oct 12, 3:03 PM CDTSpecial Weather StatementOUNNoble42 min
Oct 12, 3:42 PM CDTSpecial Weather StatementOUNKay33 min
Oct 12, 4:14 PM CDTSpecial Weather StatementOUNKay31 min
Oct 12, 5:03 PM CDTSpecial Weather StatementOUNHarmon27 min
Oct 12, 5:26 PM CDTSpecial Weather StatementOUNGreer34 min
Oct 12, 5:37 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Oct 12, 6:14 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita46 min
Oct 12, 6:18 PM CDTTornado WarningOUNBeckham, Greer, Kiowa, Washita42 min
Oct 12, 6:21 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman39 min
Oct 12, 6:51 PM CDTTornado WarningOUNBeckham, Custer, Washita24 min
Oct 12, 5:22 PM CDTSpecial Weather StatementOUNKnox23 min
Oct 12, 5:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Hardeman, Knox, Wilbarger50 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.